Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Norman, OK

March 27, 2004Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 27, 2004, 7:29 PM CST for Alfalfa County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 7:29 PM CST (01:29 UTC)
Expired
Mar 27, 2004, 8:15 PM CST
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Alfalfa County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 5:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS54 KOUN 280129
SVROKC
OKC003-280215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 815 PM CST

* AT 729 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES EAST OF CARMEN...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALINE...CARMEN...GOLTRY...GREAT
  SALT PLAINS LAKE...HELENA AND JET

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3659 9850 3644 9844 3648 9810 3691 9815

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:45 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 27, 3:45 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CST SAT MAR 27 2004

MUST BE BRIEF...
SEVERE WEATHER WILL CONTINUE THROUGH THE OVERNIGHT HOURS...WITH
TORNADO POTENTIAL EXPECTED TO DECREASE EARLY THIS EVENING. SQUALL
LINE EVOLUTION EXPECTED TO TAKE OVER THIS EVENING THROUGH THE
OVERNIGHT HOURS. ISALLOBARIC TENDENCIES ARE EXPECTED TO KEEP WINDS
NEAR ADVISORY LEVELS NEAR AND AHEAD OF DRYLINE/COLD FRONT.
THEREFORE...WILL KEEP WIND ADVISORY GOING THROUGH AT LEAST THE
EVENING HOURS.

PERIODIC WEAK FROPAS PROGD THROUGH EARLY NEXT WEEK...WITH SOME
RECOVERY EXPECTED OVER MAINLY THE WESTERN AND SOUTHERN AREAS TOWARD
MIDWEEK. COULD SEE RAINY PERIOD LATE WEEK INTO NEXT WEEKEND AS
MOISTURE FLOWS NORTHWARD AND LONG WAVE TROUGH DOMINATES TO OUR SW.

FCSTID = 11

OKC  51 67 42 69 / 70 20 00 00
HBR  48 66 41 71 / 30 00 00 00
SPS  55 68 44 73 / 30 10 00 00
GAG  40 66 38 70 / 20 00 00 00
PNC  48 66 40 67 / 90 10 10 00
DUA  60 69 47 71 / 40 40 00 00

.OUN...
OK...WIND ADVISORY THRU EVENING ZONES
OKZ006-007-011-012-015>019-022>025-027>029-035>038-044.
TX...WIND ADVISORY THRU EVENING ZONES TXZ085-086-088>090.
Hazardous weather outlook, Mar 27, 1:20 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
120 PM CST SAT MAR 27 2004

OKZ004>048-050>052-TXZ083>090-281300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHERN AND PARTS OF WESTERN OKLAHOMA. A SLIGHT RISK
AREA WILL EXIST OUTSIDE OF THE MODERATE RISK AREA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NORTH OF A LINE THAT EXTENDS
FROM ERICK AND SAYRE...TO GUTHRIE...TO CUSHING. THE SLIGHT RISK AREA
COVERS THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST SIGNIFICANT SEVERE WEATHER...WHICH INCLUDES VERY LARGE HAIL
AND TORNADOES...WILL BE FROM EARLY THIS AFTERNOON THROUGH EARLY
EVENING IN THE MODERATE RISK AREA. THE RISK OF SEVERE THUNDERSTORMS
WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH THE PRIMARY CONCERN
SHIFTING TO DAMAGING WINDS AND LARGE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON AND OVERNIGHT.

DISCUSSION...
SEVERE WEATHER WILL CONTINUE THIS AFTERNOON ACROSS WESTERN AND
NORTHERN OKLAHOMA. THE STRONGEST ACTIVITY WILL CONTINUE AHEAD OF A
DRYLINE THAT WILL CONTINUE TO MOVE INTO WESTERN OKLAHOMA THROUGH THE
AFTERNOON. A COLD FRONT WILL ALSO MOVE INTO NORTHERN OKLAHOMA BY
LATE THIS AFTERNOON...PROVIDING ANOTHER FOCUS FOR SEVERE
THUNDERSTORMS. THROUGH THIS EVENING...THUNDERSTORMS WILL BECOME
WIDESPREAD ALONG BOTH FEATURES...WITH THE GREATEST COVERAGE EXPECTED
OVER THE NORTHERN HALF OF OKLAHOMA. THIS THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP INTO A SQUALL LINE THIS EVENING AND SPREAD EAST
AND SOUTH OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING HOURS
TO THE SOUTH OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY CONTINUE BEYOND 6 AM SUNDAY MORNING IN PORTIONS OF
SOUTHERN... CENTRAL AND EASTERN OKLAHOMA. HOWEVER THE RISK OF SEVERE
WEATHER WILL BE DECREASING. THUNDERSTORMS RETURN TO THE FORECAST
THURSDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

...SPEG & 11

In the hours before

Local storm report, Mar 27, 6:35 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 N CALUMET             35.64N 98.12W
03/27/2004  1.75 INCH        CANADIAN           OK   PUBLIC

&&

JLP
Local storm report, Mar 27, 6:45 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SE BILLINGS           36.52N 97.43W
03/27/2004  0.75 INCH        NOBLE              OK   PUBLIC

&&

JLP
Local storm report, Mar 27, 6:50 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             8 W OKARCHE             35.73N 98.12W
03/27/2004  1.00 INCH        CANADIAN           OK   TRAINED SPOTTER

&&

JLP
Local storm report, Mar 27, 6:54 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             10 SW KINGFISHER        35.76N 98.06W
03/27/2004  1.00 INCH        KINGFISHER         OK   EMERGENCY MNGR

&&

JLP
Local storm report, Mar 27, 7:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 ESE CEDARDALE         36.31N 98.98W
03/27/2004  1.50 INCH        WOODWARD           OK   CO-OP OBSERVER

0640 PM     HAIL             17 SE WAYNOKA           36.41N 98.66W
03/27/2004  0.88 INCH        WOODS              OK   PUBLIC

&&

JLP
Local storm report, Mar 27, 7:15 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             5 E MUTUAL              36.23N 99.08W
03/27/2004  0.88 INCH        WOODWARD           OK   PUBLIC

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:02 PM CSTSevere Thunderstorm WarningOUNCanadian43 min
Mar 27, 6:19 PM CSTSevere Thunderstorm WarningOUNNoble41 min
Mar 27, 6:29 PM CSTSevere Thunderstorm WarningOUNKingfisher46 min
Mar 27, 6:46 PM CSTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods, Woodward44 min
Mar 27, 6:47 PM CSTSevere Thunderstorm WarningOUNCanadian43 min
Mar 27, 7:13 PM CSTSevere Thunderstorm WarningOUNKingfisher, Logan47 min
Mar 27, 7:54 PM CSTSevere Thunderstorm WarningOUNMajor36 min
Mar 27, 8:04 PM CSTSevere Thunderstorm WarningOUNGarfield, Grant41 min
Mar 27, 8:14 PM CSTSevere Thunderstorm WarningOUNAlfalfa31 min
Mar 27, 8:24 PM CSTSevere Thunderstorm WarningOUNPayne51 min
Mar 27, 8:27 PM CSTSevere Thunderstorm WarningOUNMajor18 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.